Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2004, 1:40 PM CST for Russell County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 1:40 PM CST (19:40 UTC)
- Expired
- Mar 20, 2004, 2:15 PM CST
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Russell County, KY
The radar
The Louisville radar (KLVX), 131 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS53 KLMK 201940 SVRLMK KYC207-202015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 137 PM CST SAT MAR 20 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 215 PM CST * AT 132 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RUSSELL SPRINGS...OR ABOUT 29 MILES WEST OF SOMERSET...MOVING EAST AT 45 MPH. TREES WERE REPORED BLOWN DOWN IN PARTS OF ADAIR COUNTY AS THE STORMS MOVED THROUGH. THE SEVERE THUNDERSTORM WILL MOVE THROUGH JAMESTOWN...SALEM AND SWELLTON BEFORE 200 PM CST. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. & LAT...LON 3717 8506 3691 8527 3686 8510 3700 8486 $$ STUREY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:30 PM CST, 10 minutes earlier.
Area forecast discussion, Mar 20, 1:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EST SAT MAR 20 2004 SHORT TERM..TNGT THRU TUE HGTS CONT TO FALL AHEAD OF MID LEVEL TROF APPARENT ON WV IMAGERY DROPPING SEWD. TROF EXPECTED TO BE THRU ERN OH VLY BY 12Z SUN. ASCTD CDFNT RACING SEWD ATTM FROM NEAR INDY TO SRN IL/SE MO. LINEAR MCS FROM OUR SW TO NE FA DROPPING SEWD...WILL BE THRU OUR SERN FA BY LATE AFTN. SMALL HAIL REPORTS WITH LINE AND GUSTS UP TO 40K SO FAR AS INSTAB LOWERS INTO THE BOUNDARY LAYER. WITH THIS TREND...ISO SVR...MAINLY WIND...POSSIBLE IN OUR SRN/SERN MOST COUNTIES BEFORE LINE EXITS INTO TN. VIS/IR STLT IMAGERY INDCTN SECONDARY BKN LINE DEVELOPING NEAR BNDRY FROM CNTRL IN TO SRN IL TO SE MO. BASED ON CURRENT VIS SAT IMAGERY AND MODEL RH PROGS...SHWRS/STORMS AND THEN CLOUDS ASCTD WITH FRONT SHUD EXIT OUR SERN MOST FA BY NLT 06Z. WE WILL STAY IN COLD NW UPR FLO WITH MSTR STARVED IMPLSES DROPPING SEWD FOR THE REST OF THE SHORT TERM. COLD CANADIAN HI PROGGED TO DROP SEWD THRU THE UPR MSP VLY TO THE LOWER OH VLY BY MON NGT. AS HI EXITS TO OUR E TUE...SE/S RETURN FLO PULLS MSTR/CLDS BACK INTO OUR AREA. AS FOR TEMPS...WILL LOWER MON NGTS MINS SEV DEGS FROM GOING FCST PER MOS WHICH BETER FITS WITH SURROUNDING OFFICES. EXTENDED...(TUESDAY NIGHT THROUGH SATURDAY) SUBSTANTIAL WARMING WILL BEGIN WEDNESDAY OVER THE LOWER OHIO VALLEY. STRONG HIGH PRESSURE WILL BECOME ESTABLISHED OVER THE EAST COAST. AS NORTHWEST FLOW TRANSITIONS INTO MORE OF A ZONAL FLOW...HEIGHTS WILL RISE ACROSS THE EASTERN CONUS. AS WEAK LOW PRESSURE FORMS IN THE CENTRAL PLAINS WEDNESDAY...PRESSURE GRADIENT WILL TIGHTEN AND BREEZY SOUTH WINDS ARE LIKELY WEDNESDAY AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS INDIANA LATE WEDNESDAY AND THURSDAY. AS SURFACE LOW MOVES ACROSS THE LOWER OHIO VALLEY THURSDAY EVENING...ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT FOR A CHANCE OF THUNDERSTORMS. WITH COLD AIR RELEGATED WELL TO THE NORTH THROUGHOUT THIS WEEK. ABOVE AVERAGE TEMPERATURES WILL CONTINUE INTO THE WEEKEND. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && DK/DENMAN
Hazardous weather outlook, Mar 20, 3:00 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 AM EST SAT MAR 20 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 400 AM EST (300 AM CST) SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND PARTS OF CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AN APPROACHING COLD FRONT WILL BE RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA TODAY. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL. FOR THIS REASON THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA GENERALLY SOUTH OF INTERSTATE 64 AND WEST OF INTERSTATE 75. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY. SPOTTER REPORTS ARE ALWAYS ENCOURAGED. JA
In the hours before
Special weather statement, Mar 20, 9:28 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1028 AM EST SAT MAR 20 2004 INZ083-089-KYZ023-026-201637- DUBOIS IN-HANCOCK KY-OHIO KY-PERRY IN- INCLUDING THE CITY OF...JASPER 1028 AM EST (928 AM CST) SAT MAR 20 2004 A LINE OF THUNDERSTORMS WAS INDICATED ACROSS PORTIONS OF SOUTHWESTERN INDIANA...AND WEST CENTRAL KENTUCKY. THIS LINE IS MOVING SOUTHEAST AT 30 MPH...AND WILL MOVE ACROSS DUBOIS...PERRY... OHIO AND HANCOCK COUNTIES BY 1040 AM CDT. EXPECT WIND GUSTS UP TO 30 MPH...AND POSSIBLE PEA SIZED HAIL WITH THIS LINE OF STORMS. DENMAN
Special weather statement, Mar 20, 10:53 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1153 AM EST SAT MAR 20 2004 KYZ024>028-201800- BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD 1153 AM EST (1053 AM CST) SAT MAR 20 2004 A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES.... THROUGH 1 PM EST. DENMAN DENMAN
Special weather statement, Mar 20, 11:15 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1215 PM EST SAT MAR 20 2004 KYZ024>028-201800- BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD 1153 AM EST (1053 AM CST) SAT MAR 20 2004 A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES.... THROUGH 1 PM EST. DENMAN
Special weather statement, Mar 20, 11:48 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1248 PM EST SAT MAR 20 2004 KYZ027-028-061>063-201900- BUTLER KY-EDMONSON KY-GRAYSON KY-HARDIN KY-HART KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...LEITCHFIELD 1248 PM EST (1148 AM CST) SAT MAR 20 2004 A LINE OF STRONG THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL KENTUCKY. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 25 MPH AND WILL CROSS HARDIN...GRAYSON...BUTLER...EDMONSON...AND HART COUNTIES THROUGH 2 PM EST. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL. JSD
Special weather statement, Mar 20, 1:00 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EST SAT MAR 20 2004 KYZ046-053-054-062>065-070>074-076-202030- ALLEN KY-BARREN KY-EDMONSON KY-GREEN KY-HART KY-LARUE KY-LOGAN KY- MARION KY-METCALFE KY-SIMPSON KY-TAYLOR KY-WARREN KY-WASHINGTON KY- INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE... FRANKLIN...GLASGOW...RUSSELLVILLE 200 PM EST (100 PM CST) SAT MAR 20 2004 A LINE OF STRONG THUNDERSTORMS EXTENDING ROUGHLY FROM LEBANON TO RUSSELLVILLE...WILL MOVE TO NEAR A DANVILLE TO SCOTTSVILLE LINE BY 330 PM EDT. THESE STORMS WILL IMPACT THE COUNTIES OF LOGAN... SIMPSON...ALLEN...WARREN...BARREN...HART...METCALFE...GREEN... TAYLOR...MARION AND BOYLE. BRIEF TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO AROUND 40 MPH AND FREQUENT LIGHTNING STRIKES ARE LIKELY WITH THE STORMS. AS THE STORMS APPROACH...MOVE TO A PLACE OF SAFETY. STUREY
Special weather statement, Mar 20, 1:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 205 PM EST SAT MAR 20 2004 KYZ055-066-067-075-077-078-081-082-202100- ADAIR KY-BOYLE KY-CASEY KY-CLINTON KY-CUMBERLAND KY-LINCOLN KY- MONROE KY-RUSSELL KY- INCLUDING THE CITIES OF...COLUMBIA...DANVILLE...STANFORD 205 PM EST (105 PM CST) SAT MAR 20 2004 A LINE OF STRONG THUNDERSTORMS WILL MOVE FROM LIBERTY THROUGH COLUMBIA TO BURKESVILLE AND ALBANY BY 400 PM EST. THE COUNTIES IMPACTED INCLUDE CASEY...LINCOLN...ADAIR...RUSSELL...MONROE... CUMBERLAND AND CLINTON. SMALL HAIL...BRIEF TORRENTIAL RAIN...WIND GUSTS TO 40 OR 50 MPH AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED. BE PREPARED TO MOVE TO A PLACE OF SAFETY AS THE STORMS APPROACH. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:24 PM CST | Severe Thunderstorm Warning | LMK | Adair | 21 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.